or Connect
Mothering › Mothering Forums › Mom › Women's Health  › Mental Health › Getting off Paxil
New Posts  All Forums:Forum Nav:

Getting off Paxil

post #1 of 10
Thread Starter 
I don't know if anyone might have some helpful information here. I went on antidepressants, Paxil (first prozac, then wellbutrin-but quickly learned they worsened things) around 8 years ago. I have severe PMDD, misdiagnosed once as Bipolar. I was going through a very difficult/stressful time-had lost both of my parents, graduated, started a business and was not dealing well.

At first the antidepressants helped. I also did about 3 years of counseling and dealt with tons of stuff that I never had even acknowledged. I have done okay, I've adopted a daughter with special needs, continued to live life...but let a lot of things slide and I've just been very apathetic. I've gained over 100 lbs. now and cannot get it off.

I really want to be off this medication, but the withdrawel is horrible. I tried once abruptly and ended up with crazy issues, giant mood swings, vomitting for days at a time. This time I've been slowly tapering, (down to 8 mg. from 20 after about 1 month) but it's still tough-headaches, nausea, crying.

I was wondering if anyone has had any experience, has any suggestions? Thanks in advance!
Jenn
post #2 of 10
I wanted to give you a big I had to wean off paxil but I wasnt on it for that long. I did the very slow with drawl thing without difficulty.

Maybe get something you can take for the really bad days like valium or xanax to help with the weaning process? No idea if it will work but maybe talk to Dr. about it.
post #3 of 10
First of all good for you, once you know it's time to get off of it I say go for it. You will be glad you did.

That said, it will suck. Even the weaning caused me the electric zaps for weeks. It took a full 4 months for me to feel like it was completely out of my system (been off now for 4 years, feeling great). Then it took about a whole year for me to work through the withdrawal relapses. I would strongly recommend seeing a chiropractor to help you work through it and I also did BodyTalk which was amazing.

Good luck!!!
post #4 of 10
Thread Starter 
Thanks for the information! I would love to go the chiropractor, but financially can't right now. I will keep trying though. Thanks!
post #5 of 10
Try and wean off even slower. If you were on 20mg, go to 15mg until side effects stop. Then drop another 5mg. Paxil is hard to wean off of. Doing it with the help of a psychiatrist might give you some guidance, too.
Good luck!
post #6 of 10
It is terrible to get off.

You might want to try a psychiatrist. If you can switch to Prozac and then wean off Prozac, it might be easier. Prozac has much less of a discontinuation syndrome because it has a longer half-life.
post #7 of 10
Thread Starter 
Thanks, I'm trying to slow it down. I can't switch to Prozac-I had a horrible reaction to it (started hallucinated, saw flying things, etc). I also had a reaction to Wellbutrin. I'm kind of afraid to take anything.
post #8 of 10
Jenn,

I am sorry to say that after recently weaning off my own meds, I never found anything that helped very much. I just wanted to acknowledge that it sucks and give a I hope you feel better soon!
post #9 of 10
Hi, I was on Paxil for years, it really helped me. but I could not get off of it! I tried for a few years.

I weaned myself from 20 mg down to 10 mg a day, then 5mg, and was stuck. Every time I stopped I went wacko again. Horrible mood swings. I was a total B word.

For unrelated reasons, I went on a low carb diet and was on it for a while. One day I realized I hadn't taken my paxil in four days, and felt fine! This was during the "off week" of my BC pills, and I would sometimes forget to take the paxil since I wasn't taking the BC pills that week.

I could not believe it ! I am sure you understand how happy I was to be free.

I have since realized, through experimentation, that eating sugar and refined grains makes me mentally unstable.

Now, I don't want to make it seem like a simple diet change is the solution, but, I just wanted to relate my story, where changing what I ate had a dramatic effect on my mood stability.
post #10 of 10
I really slowly weaned my body off of Celexa and Wellbutrin last year. If you can be patient enough I highly recommend it.

I started by taking 3/4 of the dose of Wellbutrin for two weeks. Then I took 1/2 of the dose for two weeks and so forth until I was off of it completely. Then I did the same thing for Celexa.

It took two and a half months but the only side effects were half a day of "brain zaps" and two days of moderate sweating at night when I first started cutting down the dosage of Celexa. I had mild sadness for half a day when I cut the dose down of each drug by 1/4 but after that I went back to normal.

HTH.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Mental Health
Mothering › Mothering Forums › Mom › Women's Health  › Mental Health › Getting off Paxil